We present a 42-year-old woman who experienced a systemic reaction (SR) after a subcutaneous immunotherapy (SCIT) injection. Her physician must make a decision, along with the patient, on how to proceed. We consider the medical evidence pertinent to specific risk factors for SRs to SCIT, including asthma control, concomitant medications and new medical diagnoses, the influence of pollen season, adjustments for large local reactions, initial testing results, type of buildup protocol, and administration and dosing errors. We next discuss the potential risk-mitigating actions that the patient and provider should consider and the available evidence that supports various approaches, including cessation of SCIT, decreasing allergen dose or altering the timing of injections, initiating or changing the medical pretreatment regimen, and changing to sublingual immunotherapy, and also the role for anaphylaxis preparedness. Finally, we highlight the key knowledge gaps identified in this review and provide management recommendations for this 42-year-old woman.
|Original language||English (US)|
|Number of pages||5|
|Journal||Journal of Allergy and Clinical Immunology: In Practice|
|State||Published - Mar 2014|
ASJC Scopus subject areas
- Immunology and Allergy